Why Is There Fentanyl in Street Heroin?

Heroin overdose deaths are rising at an alarming rate across every major city and suburb in the U.S. The National Institute on Drug Abuse (NIDA) reports that between 2002 and 2015, heroin-related overdose deaths in the United States rose six-fold, to about 13,000.

The sudden spike in heroin-related deaths can be partly attributed to the relative ease of obtaining the drug as well as the increase in the demographics using the street drug. However, recent discoveries have revealed that these two factors alone do not account for the abrupt rise in death rates observed in recent years.

Why Is There Fentanyl in Street Heroin?

A Deadly New Variant Enters the Scene

A potentially lethal form of heroin has found its way into the street, leaving devastating effects in its wake. This new variant of street heroin is laced with the synthetic opioid Fentanyl and is known by street names such as “Bud Ice,” “Income Tax” and “Theraflu.”

According to NIDA, Fentanyl is a potent synthetic opioid that is 50 to 100 times more powerful than morphine. It is a prescription drug that is routinely used for the management of severe pain, especially those associated with surgical procedures.

This drug is often misused by addicts to get a euphoric high. When combined with other drugs, Fentanyl can become very lethal leading to a coma, permanent brain damage or death from overdose. Fentanyl is known by street names such as Goodfellas, Dance Fever, Jackpot, Friend, China Girl, Apache, Tango & Cash, and China White.

Synthetic opioids such as Fentanyl are now the most common cause of drug overdose deaths in the United States. In 2017, overdose death rate as a result of Fentanyl was 59 percent compared to 14.3 percent in 2010.

Why Would Drug Dealers Lace Heroin with Fentanyl?

A recent news report gave the reasons why drug dealers now cut heroin with Fentanyl. First, Fentanyl is relatively cheaper than heroin. In addition, “it is lighter and easier to smuggle,” reports Sarah Mars, a researcher on substance abuse at the University of California, San Francisco.

In order to maximize their profits, street-level dealers often mix heroin (which is in short supply) with cheap fentanyl, selling these to unsuspecting users. Although many drug addicts are aware of the dangers of a Fentanyl overdose, they cannot tell ahead of time if their supply is laced with fentanyl.

A second major reason why dealers lace heroin with Fentanyl is that it takes only a little dose of this hybrid to produce a powerful euphoric high. This is particularly risky as abusers may not be aware that they are taking increasingly dangerous levels of opioids than their bodies are used to. Dealers who sell such lethal combination of heroin are reputed to attract more customers, who cannot get “high enough” on regular heroin sold in the streets.

How to Recognize a Heroin Overdose

In May of 2018, the Delaware Department of Health and Social services reported two deaths in a 24-hour period as a result of suspected heroin overdose. The agency immediately issued a warning about heroin abuse and the potential risks it carries. In 2018 alone, Delaware reported 106 deaths suspected to be heroin overdose-related.

Your loved one might be abusing heroin right under your nose without you being aware of it. Sometimes, addicts go to great lengths to conceal their drug abuse habits. At any rate, it is possible to observe a few clues before the situation becomes hopeless. If you notice the following physical symptoms in a loved one, it may be that they are overdosing on heroin:

  • Limp body
  • Vomiting
  • Inability to speak
  • Low blood pressure
  • Slow heartbeat
  • Slow breathing
  • Extremely pale face
  • Blue or purple lips or fingernails
  • Difficulty waking up from sleep

Few people who overdose on fentanyl-laced heroin make it to the emergency room. If you suspect that your loved one has overdosed on heroin, call 911 immediately.

Can Heroin Overdose Be Treated?

When detected early enough, heroin overdose can be treated. Heroin abuse for any extent of time carries serious health risks. Getting immediate help is paramount in saving the individual. The first step is to get the abuser to the emergency room as soon as possible.

It is sometimes difficult for medical personnel to pinpoint the exact drug with which heroin has been laced. Other common drugs which are mixed with heroin include cocaine, MDMA and methamphetamine.

As is common with other opioid overdoses, medications may be administered in the case of a heroin overdose. The drug Naloxone has proved effective in treating cases of opioid overdoses when administered the right way.

Naloxone works quickly by attaching to opioid receptors in the brain, thus cutting off the damaging effects of heroin. Individuals who have been given naloxone need to be placed under constant surveillance for the next two hours to ensure that their breathing does not slow down or stop altogether.

Finding Permanent Help for Heroin Addiction

If you or someone you care about is struggling with heroin addiction, know that help is available. No one deserves to be held under the grips of addiction for any length of time.

At Allure Detox, we recognize heroin addiction as a mental disorder that can only be treated through professional help. As a first step in treating most cases of substance abuse, we will place you under a program of medically-assisted detoxification.

This is a very risky procedure that can only be handled by trained professionals. Our medical detox program is closely monitored and is aimed at ridding your body of the dangerous effects of heroin abuse.

Our empathetic addiction specialists are available 24/7 to help you through your detox program and give you all support needed to cope with unpleasant withdrawal symptoms.

Call our toll free helpline and speak with one of our caring admission counselors without delay. We will help you get the help you need without further delay. Let us help you start healing right away.